Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 6, NWS La Crosse, WI

December 17, 20238 counties in Iowa; 6 counties in Minnesota

NWS La Crosse, WI issued this wind advisory at Dec 17, 2023, 1:47 PM CST for 8 counties in Iowa; 6 counties in Minnesota. It took effect at Dec 17, 2023, 9:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2023, 1:47 PM CST (19:47 UTC)
In effect from
Dec 17, 2023, 9:00 PM CST
Expired
Dec 18, 2023, 6:00 AM CST
In force
9 hr
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WWUS73 KARX 171947
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
147 PM CST Sun Dec 17 2023

IAZ008>011-018-019-029-030-MNZ086>088-094>096-181200-
/O.NEW.KARX.WI.Y.0006.231218T0300Z-231218T1200Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Preston, Waukon, Winona, Rochester,
Caledonia, Oelwein, Decorah, Elkader, Dodge Center, Charles City,
Osage, Austin, Cresco, and New Hampton
147 PM CST Sun Dec 17 2023

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST 
MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central and northeast Iowa and southeast 
  Minnesota.

* WHEN...From 9 PM this evening to 6 AM CST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects, 
  including any holiday decorations. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects, including any holiday decorations that may 
be easily dislodged.

&&

$$

Skow
3 follow-up statements
393 
WWUS73 KARX 180340
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
940 PM CST Sun Dec 17 2023

IAZ008>011-018-019-029-030-MNZ086>088-094>096-181200-
/O.CON.KARX.WI.Y.0006.000000T0000Z-231218T1200Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Decorah, Osage, Elkader, Waukon, New
Hampton, Dodge Center, Cresco, Charles City, Preston, Rochester,
Winona, Caledonia, Oelwein, and Austin
940 PM CST Sun Dec 17 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northeast Iowa and southeast Minnesota.

* WHEN...Until 6 AM CST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects, 
  including holiday decorations. Tree limbs could be blown down and 
  a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects, including any holiday decorations that may 
be easily dislodged.


&&

$$

Rieck
463 
WWUS73 KARX 180927
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
327 AM CST Mon Dec 18 2023

IAZ008>011-018-019-029-030-MNZ086>088-094>096-181200-
/O.CON.KARX.WI.Y.0006.000000T0000Z-231218T1200Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Charles City, Waukon, Oelwein, Osage,
Decorah, Caledonia, Elkader, Rochester, Winona, Cresco, Austin,
Dodge Center, Preston, and New Hampton
327 AM CST Mon Dec 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS 
MORNING...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northeast Iowa and southeast Minnesota.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Gusty winds will blow around unsecured objects, 
  including holiday decorations. Tree limbs could be blown down and 
  a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

EMS
450 
WWUS73 KARX 181152
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
552 AM CST Mon Dec 18 2023

IAZ008>011-018-019-029-030-MNZ086>088-094>096-181300-
/O.EXP.KARX.WI.Y.0006.000000T0000Z-231218T1200Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Charles City, Waukon, Oelwein, Osage,
Decorah, Caledonia, Elkader, Rochester, Winona, Cresco, Austin,
Dodge Center, Preston, and New Hampton
552 AM CST Mon Dec 18 2023

...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

Winds are slowly subsiding, but should remain blustery through the 
day.

$$

EMS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Dec 17, 11:46 AM CST, 2 hours 1 minute earlier. Its key messages:

  • Areas of locally dense fog will continue to improve this morning.
  • Briefly colder temps will arrive tonight and Monday with scattered snow showers tonight and wind gusts of 35 to 45 mph. Wind chills will fall into the single digits at times.
  • Unseasonably warm temperatures return for the middle and end of the week with highs likely into the 40s for most areas.
Area forecast discussion, Dec 17, 11:46 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
1146 AM CST Sun Dec 17 2023

.KEY MESSAGES...

- Areas of locally dense fog will continue to improve this
  morning.

- Briefly colder temps will arrive tonight and Monday with
  scattered snow showers tonight and wind gusts of 35 to 45 mph.
  Wind chills will fall into the single digits at times.

- Unseasonably warm temperatures return for the middle and end
  of the week with highs likely into the 40s for most areas.

&&

.DISCUSSION...
Issued at 340 AM CST Sun Dec 17 2023

Early this morning: Areas of fog

GOES nighttime microphysics imagery showed a wide swath of low
stratus/fog early this morning across the Upper MS Valley. Early
morning temps were hovering in the mid 30s to near 40, 5 to 10
degrees above average highs for this time of year. Some improvement
in visibility has been seen in the last few hours as winds
become westerly behind a weak trough. Overall, expect continued
gradual improvement in visibility through sunrise and the
morning hours as the trough continues to work east. However, the
stratus field likely will linger well into the day with only
slow drying of the airmass. Temps likely won't change much
diurnally today with the persistent clouds and a front sliding
through during the day with modest cold advection.

Tonight-Monday: Turning colder, windy tonight with snow showers

A vigorous shortwave trough will swing through the region tonight
with the strongest synoptic lift skirting across northern/central WI
into the Great Lake region. Although the moisture depth is shallow,
the forcing with the wave combined with steepening post-frontal
lapse rates should support scattered snow showers/flurries for a
time. Did increase precipitation chances overnight, with the
probabilities increasing north and eastward (from 20 to 60%) closer
to the strongest forcing. Amounts should be light overall, perhaps
around 1/2" in spots and a small (20%) for an inch across Taylor
county.

More noteworthy will be the increasing winds as a secondary front
swings south and cold advection/mixing strengthens overnight.
The signal is quite robust for 35-45 mph gusts (70-90% via the
HREF/EPS) with about 40-45 kts of wind at the top of the mixed
layer. There is a weaker signal (10-30%) for 45+ mph gusts
overnight across parts of southeast MN/northeast IA. Will
monitor trends through the day, but it is possible a wind
advisory may be considered for favored unsheltered areas of
northeast IA/southeast MN.

The winds combined with temps falling into the teens will
create wind chills into the single digits by early Monday for
parts of the area. Skies will clear through the day on Monday
with winds slowly subsiding, but it will be seasonably cool with
highs in the 20s for most areas. Monday night will be the
coldest night of the next week as the surface ridge passes
overhead.

Tuesday-Saturday: Unseasonably Warm

The colder temps will be brief, as warm advection kicks in by
Tuesday behind the surface high. High confidence for well above
average temps persists through the middle/end of the week with +1-2
NAEFS 850 mb standard anomalies during this time. Highs into the
upper 30s to mid 40s are likely, with lower chances (10-20%) for 50+
degree readings by Thursday or Friday, especially near or south of I-
90. Along with the warmth will come increased moisture, with
precipitable water values climbing into the 90-95th percentile by
late in the work week. There are indications for a shortwave trough
or two embedded in quasi-zonal, split flow to impact the area by
late in the week, but confidence is still low with
placement/evolution of this system, so rain chances remain low to
medium (30-40%).

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1145 AM CST Sun Dec 17 2023

Widespread IFR to low MVFR stratus erodes from west to east late
this afternoon and evening, though the period of VFR conditions
will be only an hour or two before a cold front arrives. This
front brings MVFR ceilings and scattered snow showers with its
passage overnight, along with winds turning to the northwest
and increasing to 15-25G25-35kts. Higher gusts pushing 40 kts
are possible (20-40% probability) west of the Mississippi River
before sunrise, with winds slowly decreasing through the day on
Monday. MVFR ceilings do look to clear out Monday morning as
well, though the timing in the TAFs is of lower confidence.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...JM
AVIATION...Skow
Hazardous weather outlook, Dec 17, 5:00 AM CST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
500 AM CST Sun Dec 17 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181500-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
500 AM CST Sun Dec 17 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong northwest winds will gust from 35 to 45 mph this evening
into early Monday. In addition, scattered snow showers could
produce brief visibility reductions and patchy slick spots tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 8:12 PM CSTDense Fog AdvisoryARXAllamakee, Clayton10 hr

Nearby

Wind Advisories in Iowa, 2023Wind Advisories in Minnesota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.